Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 16, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 18, 2003, 1:27 PM CST for Newton County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2003, 1:27 PM CST (19:27 UTC)
- Expired
- Mar 18, 2003, 2:30 PM CST
- In force
- 63 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
County Newton County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 11:40 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
776 WUUS54 KLCH 181927 SVRLCH TXC351-182030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 126 PM CST TUE MAR 18 2003 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEWTON COUNTY IN SOUTHEAST TEXAS * UNTIL 230 PM CST * AT 121 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF NEWTON TO 9 MILES WEST OF NEWTON...MOVING NORTHEAST AT 20 MPH. * THIS STORM WILL BE NEAR... NEWTON BY 135 PM CST JAMESTOWN BY 140 PM CST FARRSVILLE BY 150 PM CST WIERGATE BY 200 PM CST BURKEVILLE BY 205 PM CST TOLEDO BEND DAM BY 230 PM CST SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST TUESDAY AFTERNOON FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE. LAT...LON 3108 9389 3073 9383 3120 9354 3116 9384 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 1:00 PM CST, 27 minutes earlier.
Area forecast discussion, Mar 18, 1:00 PM CST, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 100 PM CST TUE MAR 18 2003 UPDATE...MARINE FORECASTER WILL ISSUE SMALL CRAFT ADVISORY FOR HIGH ISLAND TO CAMERON. TIGHTENING GRADIENT IS SEEN WITH BOUNDARY MOVING TOWARD COAST. SPC HAS ISSUED A TORNADO WATCH FOR SOUTHEAST TEXAS AND SOUTHWEST AND WEST CENTRAL LOUISIANA UNTIL 5 PM. LOOKS LIKE SEVERE WEATHER THREAT IS INCREASING ACROSS THE AREA AS FRONTAL SYSTEM AND STRONG JET MOVE EAST INTO THE AREA. FIRST LOOK AT DATA COMING BACK FROM RAOB IN THE AIR SHOWS SIGNIFICANT INCREASE IN MOISTURE AND SOME LOW LEVEL DIRECTIONAL AND SPEED SHEAR. WILL UPDATE ZONES SHORTLY. NOTE: LAKE CHARLES WILL BE DOING A SPECIAL 18Z RAOB TO SUPPORT SPC. .LCH...TOR WATCH...TXZ180>182-201-215-216-LAZ027-028-030-031-041-042- 051-UNTIL 5PM...SCA...GMZ450-470. .UPDATED NUMBERS... AEX 73/52/78/48/78 63000 BPT 77/53/77/52/77 50000 LCH 78/54/78/51/77 50000 LFT 79/54/78/49/78 32000 7-RUA
Hazardous weather outlook, Mar 18, 7:28 AM CST, 5 hours 59 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-191200- HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE LAKE CHARLES LA 728 AM CST TUE MAR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL... SOUTH-CENTRAL AND SOUTHWEST LOUISIANA. .DAY ONE...TODAY AND TONIGHT... ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS THE GOLDEN TRIANGLE AND ACROSS SOUTHWEST AND SOUTH CENTRAL LOUISIANA. SCATTERED SEVERE STORMS ARE POSSIBLE ACROSS THE LAKES REGION OF SOUTHEAST TEXAS AND ACROSS THE PINEY HILLS REGION OF CENTRAL LOUISIANA. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL. A FRONTAL SYSTEM ADVANCING OUT OF SOUTH TEXAS WILL MOVE ACROSS THE GOLDEN TRIANGLE AREA JUST AFTER MIDDAY, THEN CONTINUE TO THE NORTHEAST, EXITING THE ALEXANDRIA AREA JUST AFTER DUSK. AN UNSTABLE AIR MASS WILL BE IN PLACE AHEAD OF THIS ADVANCING FRONTAL SYSTEM. THE AREA UNDER THE GREATEST THREAT IS ALEXANDRIA AND VICINITY. ALSO MINOR RIVER FLOODING WILL CONTINUE OVER PORTIONS OF THE SABINE AND NECHES RIVERS. SEE LATEST STATEMENTS ISSUED BY THIS OFFICE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED FOR TODAY. .DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... A STRONG COLD FRONT WILL ADVANCE THROUGH SOUTHWEST LOUISIANA OVERNIGHT THURSDAY INTO FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE REQUIRED FOR THE TIME PERIOD WEDNESDAY THROUGH MONDAY. TRARES
In the hours before
Local storm report, Mar 18, 1:08 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
108 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM HONEY ISLAND TX WIND DAMAGE
03/18/03 HARDIN TREES DOWN IN HONEY
ISLAND. REPORTED BY
SHERIFFS DEPARTMENT.
FNLocal storm report, Mar 18, 1:14 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES, LA
114 PM CST TUE MAR 18 2003
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0102 PM 1 W WOODVILLE TX WIND DAMAGE
03/18/03 TYLER BARN DESTROYED. TREE DOWN.
REPORTED BY WOODVILLE
SHERIFFS DEPARTMENT.
FNThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 12:34 PM CST | Tornado Warning | LCH | Hardin | 26 min |
| Mar 18, 12:39 PM CST | Severe Thunderstorm Warning | LCH | Jasper, Tyler | 66 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.